Alert archive / Indiana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 58, NWS Northern Indiana

June 15, 2008LaPorte County, Saint Joseph County, Indiana; Berrien County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at Jun 15, 2008, 8:10 AM CDT for LaPorte County, Saint Joseph County, Indiana; Berrien County, Michigan. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 15, 2008, 8:10 AM CDT (13:10 UTC)
Expired
Jun 15, 2008, 9:15 AM CDT
In force
65 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon

Counties LaPorte County, IN, Saint Joseph County, IN, Berrien County, MI

The radar

The Northern Indiana radar (KIWX), 75 km from the middle of the area, began a volume at 13:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 7:18 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 1.2 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2008-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 325 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2008-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
325 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
1628 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:51 AM CDT, 4 hours 19 minutes earlier.

Area forecast discussion, Jun 15, 3:51 AM CDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
451 AM EDT SUN JUN 15 2008

.SHORT TERM...(TODAY THROUGH MONDAY NIGHT)

SKIES HAVE CLEARED WITH SFC HIGH PRESSURE ESTABLISHED OVER THE
AREA.  SHRA ACTIVITY BRUSHED NORTHERN PORTIONS OF CWA AS THEY
DIMINISHED AND MOVED QUICKLY EAST JUST BEFORE MIDNIGHT.

MID LEVEL SHORTWAVE CURRENTLY ROTATING AROUND CANADIAN LOW OVER WESTERN
ONTARIO INTO THE GREAT LAKES.  ASSOCIATED SFC FRONT IS DRIVING
SOUTHEAST ACROSS THE UPPER MIDWEST. CONVECTION HAS BROKEN OUT
AHEAD OF THE FRONT THIS MORNING OVER IA. EXPECT THIS TO WEAKEN AS IT
MOVES SE BUT HAVE ADDED LOW CHC POPS FOR TODAY WITH ACTIVITY
ALREADY TAKING OFF AND PROPAGATING TOWARDS THE CWA. TODAY AHEAD OF
FRONT...WHILE MOISTURE RETURN IS NOT ESPECIALLY ROBUST IT IS
SUFFICIENT TO INDUCE MODERATE INSTABILITY BY THIS AFTERNOON WITH
UNSTABLE LOW/MID LEVEL LAPSE RATES LATE AFT/EVE. MODELS SHOWING
RESPECTABLE AGREEMENT IN TIMING THE PASSAGE OF CONVECTION
DEVELOPING AHEAD OF THE FRONT AND MOVING THROUGH THE CWA LATE THIS
AFTERNOON/EARLY EVENING. STILL DEPICTING 30-40KTS 0-6KM SHEAR AND
INVERTED-V SOUNDINGS WITH NAM12 PAINTING DCAPES OVER 1000J/KG
ADDING TO PRIMARY THREAT OF DAMAGING WINDS.

FRONTAL BNDRY MOVES THROUGH AND CLEARS OUT ON MONDAY WITH LINGERING
CHANCE OF STORMS EARLY AS COOLER AIR FLOWS IN BEHIND SETTING UP A
PLEASANTLY COOL MONDAY NIGHT.

&&

.LONG TERM...(TUESDAY THROUGH SATURDAY)

WRN HUDSON BAY VORTEX TO DROP SWD AS UPSTREAM RIDGE BUCKLES IN
RESPONSE TO BUILDING HGHTS/HEAT ACRS SWRN STATES EXNTDG N-NNE INTO
FAR NRN PLAINS. LATE AM/MIDDAY 50-55KT 7H JETLET NOTED ROUNDING
WITH NEAR 40C 5H/SFC TEMP DIFFERENTIAL IN NERN HALF OF CWA.
MODIFIED SNDG IN NERN WITH SFC T/TD YIELDS 550 J/KG. GIVEN
CYCLONIC FLOW WITH EMBEDDED SHORTWAVE TROF...MOISTURE AVAILABLE
/1000-850 MIXR NEAR 7 G/KG/ COINCIDENT WITH RELATIVE DECENT AMOUNT
OF INSTABILITY...HAVE UPPED POPS TUE FOR MIDDAY/AFT SHRA AND ISOLD
TSRA MENTION. PATTERN THEN QUIETS WITH SLOWLY MODERATING TEMPS/LOW
HUMIDITY FOR MIDWEEK AS THIS SYSTEM SWINGS INTO NEW ENGLAND ON WED
AND BY THU BEGINS TO FILL. MEANWHILE WAVE FEATURE IN PAC 33N/140W
CATCHES SRN PERIPHERY OF RAPID WESTRLYS ASSOCD WITH ALEUTIAN LOW.
GFS/ECMWF/CAN GLB ALL BRING THIS INTO WRN GRTLKS BY FRIDAY
AFTERNOON-SAT. FEATURE MAY BE SLOWED/WEAKEN PASSING THROUGH SLOWLY
WEAKENING BLOCK PATTERN...CHC FOR POPS INCRS AT LEAST SLIGHTLY FOR
WEEKEND...THOUGH ATTM TIMING/PLACEMENT/STRENGTH OF FEATURE
UNCERTAIN AT BEST AND IN LIGHT OF NO MENTION SURROUNDING WILL
DEFER FOR 12 UTC MODEL BEFORE MENTION ON SHRA/TSRA CONSIDERED IN
DY6-7 TIMEFRAME.

&&

.AVIATION...
LIGHT SHOWERS OVER THE NORTHERN COUNTIES HAVE DIMINISHED WITH
MOSTLY CLEAR SKIES EXCEPT FOR SOME MID LEVEL SCT CLOUDS NEAR KFWA
THAT WILL QUICKLY WORK EASTWARD. VFR CONDITIONS OVERNIGHT WITH
WSW WINDS AND INCREASING CLOUDS SUNDAY AFTERNOON AS COLD FRONT
APPROACHES. EXPECT STORMS TO DEVELOP AHEAD OF THE FRONTAL BOUNDARY
WITH POTENTIAL IMPACT TO TERMINALS BEGINNING AROUND 21Z AND
CONTINUING THROUGH THE TAF PERIOD.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...LUDINGTON
LONG TERM...MURPHY
AVIATION...LUDINGTON
Hazardous weather outlook, Jun 15, 4:37 AM CDT, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
537 AM EDT SUN JUN 15 2008

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-160945-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
537 AM EDT SUN JUN 15 2008 /437 AM CDT SUN JUN 15 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS FROM THIS AFTERNOON INTO
THIS EVENING. THERE IS A RISK OF SEVERE WEATHER WITH LARGE HAIL
AND DAMAGING WINDS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS ON MONDAY AND AGAIN ON
TUESDAY ACROSS NORTHEAST AREAS. SEVERE WEATHER IS NOT
EXPECTED...HOWEVER SMALL HAIL IS POSSIBLE WITH STORMS ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-160945-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
537 AM EDT SUN JUN 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS FROM THIS AFTERNOON INTO
MONDAY. THERE IS A RISK OF SEVERE WEATHER WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY THREAT...MAINLY SUNDAY AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS ON MONDAY. SEVERE STORMS ARE
NOT EXPECTED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:08 AM CDTSpecial Marine WarningIWX2 hr
Jun 15, 8:51 AM CDTSevere Thunderstorm WarningIWXElkhart, LaPorte, Saint Joseph54 min
Jun 15, 9:16 AM CDTSpecial Marine WarningIWX68 min
Jun 15, 9:59 AM CDTLakeshore Flood StatementIWX12 hr
Jun 15, 10:13 AM CDTSevere Thunderstorm WarningIWXLaGrange, Steuben32 min
Jun 15, 3:23 PM CDTSevere Thunderstorm WarningIWXLaPorte, Marshall, Saint Joseph67 min
Jun 15, 3:54 PM CDTSevere Thunderstorm WarningIWXElkhart, Saint Joseph66 min
Jun 15, 4:32 PM CDTSevere Thunderstorm WarningIWXKosciusko, Marshall, Saint Joseph58 min
Jun 15, 4:38 PM CDTSevere Thunderstorm WarningIWXFulton, Pulaski52 min
Jun 15, 5:01 PM CDTSevere Thunderstorm WarningIWXKosciusko, Noble, Whitley59 min
Jun 15, 5:03 PM CDTSevere Thunderstorm WarningIWXPulaski, White42 min
Jun 15, 5:31 PM CDTSevere Thunderstorm WarningIWXFulton, Kosciusko, Marshall, Miami39 min
Jun 15, 5:38 PM CDTSevere Thunderstorm WarningIWXCass, Miami, Wabash48 min
Jun 15, 5:43 PM CDTSevere Thunderstorm WarningIWXAllen, DeKalb, Huntington, Kosciusko, Noble, Whitley62 min
Jun 15, 5:53 PM CDTSevere Thunderstorm WarningIWXCass, Grant, Miami, Wabash67 min
Jun 15, 6:03 PM CDTSevere Thunderstorm WarningIWXHuntington, Wells57 min
Jun 15, 6:13 PM CDTSevere Thunderstorm WarningIWXAdams, Allen62 min
Jun 15, 6:38 PM CDTSevere Thunderstorm WarningIWXBlackford, Jay, Wells67 min
Jun 15, 6:52 PM CDTSevere Thunderstorm WarningIWXAdams23 min
Jun 15, 5:24 PM CDTSevere Thunderstorm WarningIWXFulton, Williams51 min
Jun 15, 3:37 PM CDTSevere Thunderstorm WarningIWXBranch, Saint Joseph53 min
Jun 15, 4:28 PM CDTSevere Thunderstorm WarningIWXBranch, Hillsdale, Saint Joseph62 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2008Severe Thunderstorm Warnings in Michigan, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.